Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 137, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 28, 2020, 1:08 PM EDT for 4 counties in Georgia. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 1:08 PM EDT (17:08 UTC)
- Expired
- May 28, 2020, 2:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties DeKalb County, GA, Newton County, GA, Rockdale County, GA, Walton County, GA
The radar
The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 1:16 PM EDT | TSTM WND DMG | 2 Sw Conyers, GA | MULTIPLE TREES WERE REPORTED DOWN ON EBENEZER ROAD, JUST SOUTH OF JOHNSON PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
541
WUUS52 KFFC 281708
SVRFFC
GAC089-217-247-297-281800-
/O.NEW.KFFC.SV.W.0137.200528T1708Z-200528T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
108 PM EDT Thu May 28 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Rockdale County in north central Georgia...
Southeastern DeKalb County in north central Georgia...
West central Walton County in north central Georgia...
Northwestern Newton County in north central Georgia...
* Until 200 PM EDT.
* At 108 PM EDT, a severe thunderstorm was located near Richardson
Park, or near Conyers, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Conyers, Covington, Oxford, Walnut Grove, Lakeview Estates, Georgia
International Horse Park, Gum Creek, Almon, Milstead, Arabia
Mountain and Big Haynes Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3378 8399 3380 8397 3376 8383 3363 8381
3356 8409 3357 8411 3357 8412 3364 8415
TIME...MOT...LOC 1708Z 237DEG 15KT 3361 8408
HAIL...0.88IN
WIND...60MPH
$$4 follow-up statements
600
WWUS52 KFFC 281720
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
120 PM EDT Thu May 28 2020
GAC089-281730-
/O.CAN.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
DeKalb GA-
120 PM EDT Thu May 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEKALB COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3376 8383 3363 8381 3362 8403 3365 8406
3369 8408 3380 8397
TIME...MOT...LOC 1720Z 237DEG 15KT 3364 8403
$$
GAC217-247-297-281800-
/O.CON.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
Rockdale GA-Walton GA-Newton GA-
120 PM EDT Thu May 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHEASTERN ROCKDALE...WEST CENTRAL WALTON AND NORTH CENTRAL
NEWTON COUNTIES...
At 120 PM EDT, a severe thunderstorm was located over Conyers, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Conyers, Covington, Oxford, Walnut Grove, Lakeview Estates, Georgia
International Horse Park, Gum Creek, Milstead and Big Haynes Creek
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3376 8383 3363 8381 3362 8403 3365 8406
3369 8408 3380 8397
TIME...MOT...LOC 1720Z 237DEG 15KT 3364 8403
HAIL...0.88IN
WIND...60MPH
$$746
WWUS52 KFFC 281732
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
132 PM EDT Thu May 28 2020
GAC217-247-297-281800-
/O.CON.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
Rockdale GA-Walton GA-Newton GA-
132 PM EDT Thu May 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHEASTERN ROCKDALE...SOUTHWESTERN WALTON AND NORTH CENTRAL
NEWTON COUNTIES...
At 132 PM EDT, a severe thunderstorm was located over Milstead, or
over Conyers, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Conyers, Covington, Oxford, Walnut Grove, Georgia International Horse
Park, Gum Creek, Milstead and Big Haynes Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3376 8383 3363 8381 3362 8401 3365 8403
3370 8403 3377 8394
TIME...MOT...LOC 1732Z 237DEG 15KT 3367 8398
HAIL...0.88IN
WIND...60MPH
$$099
WWUS52 KFFC 281745
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
145 PM EDT Thu May 28 2020
GAC247-281755-
/O.CAN.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
Rockdale GA-
145 PM EDT Thu May 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCKDALE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3376 8383 3363 8381 3362 8394 3366 8392
3371 8391 3375 8391
TIME...MOT...LOC 1745Z 238DEG 23KT 3373 8386
$$
GAC217-297-281800-
/O.CON.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
Walton GA-Newton GA-
145 PM EDT Thu May 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHWESTERN WALTON AND NORTH CENTRAL NEWTON COUNTIES...
At 145 PM EDT, a severe thunderstorm was located over Walnut Grove,
or 9 miles north of Covington, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Covington, Oxford, Walnut Grove, Gum Creek and Almon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3376 8383 3363 8381 3362 8394 3366 8392
3371 8391 3375 8391
TIME...MOT...LOC 1745Z 238DEG 23KT 3373 8386
HAIL...0.88IN
WIND...60MPH
$$315
WWUS52 KFFC 281757
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
157 PM EDT Thu May 28 2020
GAC217-297-281807-
/O.EXP.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
Walton GA-Newton GA-
157 PM EDT Thu May 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALTON AND NORTH
CENTRAL NEWTON COUNTIES WILL EXPIRE AT 200 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3376 8383 3363 8381 3362 8394 3366 8392
3371 8391 3375 8391
TIME...MOT...LOC 1757Z 237DEG 15KT 3376 8381
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:42 AM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 28, 11:42 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1142 AM EDT Thu May 28 2020 .UPDATE... An initial wave of showers and a few thunderstorms has pushed into the forecast area from Alabama late this morning. Skies have begun clearing across much of the area along and south of I-20 as surface flow becomes southwesterly and scours out earlier low clouds. This clearing will allow for instability to continue to increase, and analyzed SBCAPE values are already in the neighborhood of 2000-2500 J/kg in areas where the skies have cleared more substantially. Additional scattered convection can thus be expected to fire through the afternoon with a threat for a few strong/severe thunderstorms. Strong wind gusts will be the primary concern in stronger thunderstorms, which is supported by downdraft CAPE values of 800-1000 J/kg across the southeast two- thirds of the CWA. RW && .PREV DISCUSSION... /Issued 735 AM EDT Thu May 28 2020/ PREV DISCUSSION... /Issued 404 AM EDT Thu May 28 2020/ SHORT TERM /Today through Friday/... Surface high pressure ridge/wedge has released its grip on North and Central GA allowing southerly flow to set up across the region. This southerly flow will keep pumping moisture in across the region but its coming from the warmer gulf instead of the Atlantic. This warmer gulf moisture and increased temperatures will help to increase instability across the region today as well. Looking for temps Today and Friday to creep into the 80s across the CWA. With these temps combined with increased Capes, PWs, Lapse rates, and shear values...expecting some strong storms today and can not rule out a severe storm or two. The current Marginal risk area for all of north and central GA from SPC looks good. The better instabilities and moisture moves north of the area Friday but will still see scattered to numerous showers and thunderstorms in the southerly flow. Not expecting storms to be as strong Friday as today but the coverage should be similar. 01 LONG TERM /Friday Night through Wednesday/... An upper level trough will begin making its exit on Saturday. A cold front extending from the Gulf all the way up to New England will slowly push toward the Atlantic. With the center of the surface low up in Quebec, the best ingredients for organized severe weather will be largely confined to the mid-atlantic states. Showers and thunderstorms are likely throughout the CWA and a few could be strong but those storms will be largely driven by the instability created during the day on Friday and given the weak nature of the cold front the threat of severe storms is low. Strong high pressure will take hold after that. Northwest flow will moderate temperatures to the lower to upper 80s beginning on Sunday and Monday before the temperatures begin to rebound under the ridge as the flow breaks down. Dry conditions are expected to remain in place well into next week. The speed at which the ridge exits the area will ultimately determine the timing of the moisture return but as it stands right now, we should see some very pleasant early summer weather next week. Vaughn AVIATION... 12Z Update... Ceilings mainly in the IFR and LIFR range this morning. Ceilings will improve into the VFR range by this afternoon but expecting showers and thunderstorms to develop then also. The easterly flow is turning southerly and will see increased instability with convective chances increasing through this afternoon. Best chances for thunderstorms will be between 18z-00z. seeing some reduced VSBYs with some patchy fog but that should diminish in the next few hours. Winds will stay mainly southerly with speeds in the 5-10kt range. May see some gust to 20kt in and around any stronger storms this afternoon/evening. //ATL Confidence...12Z Update... Confidence medium to high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 84 65 85 66 / 50 30 70 40 Atlanta 83 66 83 66 / 60 30 60 30 Blairsville 78 60 77 60 / 50 40 70 40 Cartersville 84 63 82 63 / 60 30 60 30 Columbus 87 68 85 68 / 50 20 60 30 Gainesville 81 64 81 64 / 50 40 60 40 Macon 87 67 86 67 / 50 30 60 30 Rome 83 63 82 63 / 60 30 60 30 Peachtree City 84 65 84 64 / 60 30 60 30 Vidalia 89 71 86 69 / 40 30 70 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RW LONG TERM....Vaughn AVIATION...RW
Hazardous weather outlook, May 28, 11:56 AM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1156 AM EDT Thu May 28 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1156 AM EDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are possible this afternoon and into the evening across north and central Georgia. A couple of storms could become strong to severe, with damaging winds and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered to numerous thunderstorms are possible Friday and Saturday, mainly in the afternoons and evenings. Possible hazards with stronger thunderstorms may include frequent lightning, periods of heavy rain, strong wind gusts, and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, May 28, 10:15 AM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1015 AM EDT Thu May 28 2020
GAZ042-052-053-066-281445-
Coweta GA-Carroll GA-Troup GA-Heard GA-
1015 AM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA...SOUTHERN
CARROLL...NORTHERN TROUP AND HEARD COUNTIES UNTIL 1045 AM EDT...
At 1015 AM EDT...a line of strong thunderstorms was along a line
extending from near Big Springs to Glenn to State Line Park...and
moving northeast at 30 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
LaGrange, Franklin, Hogansville, Ephesus, Centralhatchee, Roopville,
Corinth, Louise, State Line Park, Powers Crossroads, Abbottsford,
Handy, Roosterville, Waresville, Frolona, Piedmont Heights, Texas,
Plant Wansley, Harrisonville and Hillcrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3349 8508 3334 8492 3308 8492 3297 8521
3343 8529
TIME...MOT...LOC 1415Z 234DEG 25KT 3332 8530 3318 8520 3302 8523
WIND...40MPHSpecial weather statement, May 28, 1:03 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
103 PM EDT Thu May 28 2020
GAZ034-045>048-057-281730-
Walton GA-Rockdale GA-DeKalb GA-Gwinnett GA-Newton GA-Henry GA-
103 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALTON...ROCKDALE...
SOUTHEASTERN DEKALB...SOUTHERN GWINNETT...NORTHWESTERN NEWTON AND
NORTHERN HENRY COUNTIES UNTIL 130 PM EDT...
At 102 PM EDT...a strong thunderstorm was over Richardson Park, or
near Conyers...moving northeast at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Conyers, Covington, Stockbridge, Oxford, Lithonia, Porterdale, Walnut
Grove, Lakeview Estates, Georgia International Horse Park, Magnet,
Almon, Milstead, Richardson Park, Arabia Mountain, Big Haynes Creek
Park, Panola Mountain State Park, Gum Creek, Flippen, Kelleytown and
Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3367 8420 3382 8404 3375 8384 3359 8383
3347 8419 3355 8422
TIME...MOT...LOC 1702Z 237DEG 17KT 3361 8410
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:31 PM EDT | Special Weather Statement | FFC | Harris | 29 min |
| May 28, 12:04 AM EDT | Special Weather Statement | FFC | Lamar | 26 min |
| May 28, 10:15 AM EDT | Special Weather Statement | FFC | Heard | 30 min |
| May 28, 1:03 PM EDT | Special Weather Statement | FFC | Rockdale | 27 min |
| May 28, 1:19 PM EDT | Special Weather Statement | FFC | Telfair | 26 min |
| May 28, 1:47 PM EDT | Special Weather Statement | FFC | Walton | 28 min |
| May 28, 2:10 PM EDT | Special Weather Statement | FFC | Morgan | 35 min |
| May 28, 2:58 PM EDT | Special Weather Statement | FFC | Greene | 32 min |
| May 28, 3:08 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe | 37 min |
| May 28, 3:32 PM EDT | Special Weather Statement | FFC | Telfair | 28 min |
| May 28, 3:52 PM EDT | Severe Thunderstorm Warning | FFC | Oglethorpe, Wilkes | 38 min |
| May 28, 4:14 PM EDT | Special Weather Statement | FFC | Newton | 31 min |
| May 28, 4:27 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 48 min |
| May 28, 4:33 PM EDT | Severe Thunderstorm Warning | FFC | Morgan, Newton, Walton | 42 min |
| May 28, 6:10 PM EDT | Special Weather Statement | FFC | Greene | 35 min |
| May 28, 6:47 PM EDT | Special Weather Statement | FFC | Greene | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.